How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Basu Your Own Question
Dr Basu
Dr Basu, Experienced Specialist
Category: Medical
Satisfied Customers: 29251
Experience:  MD
23744323
Type Your Medical Question Here...
Dr Basu is online now

Ive had the birth control implant in my arm for just over a

Resolved Question:

Ive had the birth control implant in my arm for just over a year now, and have mainly abstained from sex, after an abortion last year. But since then I've had gradually longer and longer periods. It started off with 10 days, and now a year later it lasts for 22 days. Because i wasn't having sex this didn't bother me too much, but recently we decided that we wanted to try having sex again. Since then I've gotten much larger, and on the 22 days that I am bleeding, there are huge clots, and the colour has changed much darker red. My stomach is cramping constantly, and non of the over the counter medication is helping. Is this normal? and what can i do about the length of period, and pain?
Submitted: 3 years ago.
Category: Medical
Expert:  Dr Basu replied 3 years ago.
Dr Basu :

Hi there, This is Dr Basu, Experienced Specialist. I am here to address your concerns and provide great service.

Dr Basu :

Do you know what type of implant you had--Nexplanon?

Customer:

Im not sure the name, it was implanted whilst I was under the anaesthetic. But its a very thin white stick.

Dr Basu :

do you still have it?

Customer:

I still have it in now, but can no longer take this pain.

Dr Basu :

ok

Dr Basu :

first of all, this has to be removed.

Dr Basu :

I suspect this just an estrogen only device.

Dr Basu :

this results in long estrogen effect withou any progesterone.

Dr Basu :

This also causes no ovulation.

Dr Basu :

If there is no ovulation, your period will be longer.

Dr Basu :

you get the heavy clots or bleeding because your uterus lining became too thick under estrogen influence

Dr Basu :

and it sloughs off by itself

Dr Basu :

this also results in delayed contraction of the bleeding blood vessels.

Dr Basu :

So the normal physiological balance in your body has been disrupted.

Dr Basu :

We will need to restore this balance for your ovulation.

Dr Basu :

Once you start ovulating your period will automatically become normal.

Dr Basu :

Does this make sense so far?

Customer:

Yes! Its reassuring to know that this will all go back to normal.

Customer:

What contraception should I use in the future?

Dr Basu :

ok

Dr Basu :

before going into contraception, I will suggest you to get your thyroid function checked first.

Dr Basu :

Hypothyroid or low thyroid hormones in your body will affect your periods easily.

Dr Basu :

a simple blood test called serum TSH will check that out.

Dr Basu :

If your thyroid is normal, then the job is easy.

Dr Basu :

after removing the implant, you have to be on oral birth control pills for 3 to 6 months to regulate your period and ovulation.

Dr Basu :

I suggest using any preparatio containing ethinyl estradiol and levonorgestrel together.

Dr Basu :

Once you start having regular periods, you can then stop the oral pills to conceive.

Customer:

Okay will a GP be able to do those tests, or should i go into the hospital? My mum, and grandmother have both had their thyroid removed.

Dr Basu :

yes your GP should be able to do this.

Dr Basu :

Shoul not be a problem.

Dr Basu :

Please ask for TSH level,

Dr Basu :

if normal, request your GP to remove implant.

Dr Basu :

and start on oral pill containing ethinyl estradiol and levonorgestrel.

Customer:

Okay, perfect I'm going to go in tomorrow! Thank you for your excellent response!

Dr Basu and 2 other Medical Specialists are ready to help you